Colorado, 2023Hail in Colorado, September 18, 2023
September 18, 2023 · NWS GJT · 1 event in 1 county or zone
The presence of a strong upper level jet overhead paired with daytime heating fueled showers and thunderstorms across portions of southwest Colorado. 00 inches near Paradox.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The presence of a strong upper level jet overhead paired with daytime heating fueled showers and thunderstorms across portions of southwest Colorado. One storm in southwest Montrose County produced hail that was between 0.75 and 1.00 inches near Paradox.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 18, 1:35 PM MST, 55 minutes earlier.
Area forecast discussion, Sep 18, 1:35 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
235 PM MDT Mon Sep 18 2023
.SHORT TERM...(Tonight through Tuesday night)
Issued at 235 PM MDT Mon Sep 18 2023
It has been an active start to the week with the arrival of a
moderately strong jet arcing across the Southwest...leaving a
favorable area of ascent over our CWA in the exit region near the
4 Corners. Storms started early over Southeast Utah and continued
to expand in coverage as they lifted northeast into our central
CWA. The moisture is mainly elevated and this has kept rainfall
rates limited but also help push out some gusty winds...up to 50
mph near Rifle so far. The time of year is also catching up with
us and looks like another dusting of snow over the higher peaks of
the San Juans has occurred. CAMs have struggled with this set up
and have been playing catch up most of the day with PoPs...not to
mention the cooler temperatures hanging in behind the
precipitation. This NAM seems to be grabbing onto the strength of
this cold pool and using it as an artificial surface for upglide
through the evening and into the early morning hours. Though the
convective feedback of this may be overdone it is looking probable
with the upstream storms over central Utah pushing our way toward
this boundary. Drier are should be advecting in from the
Southwest across the 4 Corners by early tomorrow and this should
bring a downturn the convection south of I-70 for Tuesday with
slightly better coverage to the North where influence from the
converging northern stream will aid in ascent. With less coverage
temperatures should respond accordingly and bump back up above
normal in most areas. Even drier air should advect in Tuesday
night as an upstream trough moves into SoCal...backing the
downstream winds to the Southwest over our CWA.
.LONG TERM...(Wednesday through Monday)
Issued at 235 PM MDT Mon Sep 18 2023
The previously mentioned longwave trough over western Canada and the
northwest CONUS will dominate much of the long term. On Wednesday,
this leaves our area under southwest flow as the trough starts to
move south toward the Great Basin. The warm temperatures and
slightly tightened surface gradient will lead to dry and gusty
conditions mixing down to the surface and promote elevated to
localized critical fire weather Wednesday afternoon...with east-
central Utah favored. As the trough nudges closer on Thursday, the
pressure gradient tightens and winds become stronger through the
daytime hours. The persistent dry air at the surface combined with
the wind could exhibit another day of more widespread critical fire
weather conditions. However, with the former California coastal low
being kicked out ahead of the main low, that will likely provide
some lift to initiate showers over the San Juans on Thursday
afternoon. It's not until Friday that the parent Great Basin low
starts to move eastward (passing through our CWA on Friday night).
Friday will provide one more day of strong southwest winds ahead of
a cold front associated with the trough. Latest indications are that
the front will move through on Friday afternoon / evening. This
time period will provide the best chances (in the long term) for
precipitation across northern portions of the forecast area. As the
system pushes through, colder air will move in and briefly drop snow
levels down below 9K feet on Friday night. This will likely lead to
a inch or two of new snow over the highest elevations of the Uintahs
and northern Colorado mountains by Saturday morning. After this
disturbance exits to the east, models are in agreement that a ridge
of high pressure will build back over the region next week. How
strong this ridge becomes and exactly how long it could stay is
still up in the air.
Expect near to above normal temperatures to start the long term. As
the trough passes through on Friday and Saturday, expect conditions
to drop to 5 to 10 degrees below normal. This will be followed by
near to above normal temperatures by next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1132 AM MDT Mon Sep 18 2023
Showers and thunderstorms have been lifting northeast across the
area this morning and this trend will continue through the
afternoon...as well as storms developing over the terrain. Impacts
at KTEX...KCNY at 18Z are probable with activity spreading toward
KGJT through 19Z. Impacts to other TAF sites depends on how the
storms stay organized...but most sites outside of the far South
and West could be impacted through the evening. Expect VFR
conditions to hold but ILS conditions could be met in a few sites.
The activity should dwindle after the late evening hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...15
LONG TERM...MDA
AVIATION...GJT
Hazardous weather outlook, Sep 18, 4:09 AM MST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
509 AM MDT Mon Sep 18 2023
COZ001>014-017>023-UTZ022>025-027>029-191115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
509 AM MDT Mon Sep 18 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will develop on terrain today.
Dry sub cloud conditions will produce strong outflows under these
showers as they collapse.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Expect afternoon/evening showers and thunderstorms each day this
week. Gusty outflow winds, small hail and lightning are the main
threats posed by thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Sep 18, 12:48 PM MST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
148 PM MDT Mon Sep 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM Tstm Wnd Gst 2 E Rifle 39.53N 107.73W
09/18/2023 M48 MPH Garfield CO ASOS
ASOS station KRIL Garfield County Rgnl AP.
&&Local storm report, Sep 18, 12:59 PM MST, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
159 PM MDT Mon Sep 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM Tstm Wnd Gst 2 E Rifle 39.53N 107.73W
09/18/2023 M51 MPH Garfield CO ASOS
ASOS station KRIL Garfield County Rgnl AP.
&&Local storm report, Sep 18, 1:06 PM MST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
206 PM MDT Mon Sep 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM Tstm Wnd Gst 2 SE Rifle 39.51N 107.75W
09/18/2023 M47 MPH Garfield CO Mesonet
Mesonet station RFEC2 Rifle 2SE.
&&Special weather statement, Sep 18, 1:33 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
233 PM MDT Mon Sep 18 2023
COZ020-UTZ028-182100-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
233 PM MDT Mon Sep 18 2023
...A strong thunderstorm will impact portions of southwestern
Montrose and eastern San Juan Counties through 300 PM MDT...
At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of La Sal, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Montrose and eastern San Juan Counties, including the following
locations... Paradox and Bedrock.
This includes Colorado 90 between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3810 10919 3827 10928 3845 10892 3820 10878
TIME...MOT...LOC 2032Z 246DEG 19KT 3824 10911
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KJSLocal storm report, Sep 18, 2:01 PM MST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
301 PM MDT Mon Sep 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM Tstm Wnd Gst 2 ESE Gypsum 39.63N 106.92W
09/18/2023 M45 MPH Eagle CO AWOS
AWOS station KEGE Eagle County Rgnl Airport.
&&Hail, Montrose
- When
- September 18, 2:30 PM MST
- Where
- Montrose County, 1.36 mi N of Paradox
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.390, -108.949
Hail estimated to be 0.75 to 1.00 inches in diameter was reported by a Cooperative Observer in Paradox.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 18, 20231 death · 1 event
- Hail in New Mexico, September 18, 20231 in hail · 4 events
- Hail in Kansas, September 18, 20231 in hail · 2 events
- Waterspout in Lake Ontario, September 18, 20231 event
- Waterspout in Gulf of Mexico, September 18, 20231 event
- Funnel Cloud in Florida, September 18, 20231 event
- Damaging Wind in Idaho, September 18, 202351 kt wind · 1 event
- Waterspout in Lake Erie, September 18, 20231 event
- Wildfire in Oregon, September 18 to 30, 20231 event
- Damaging Wind in Montana, September 18, 202354 kt wind · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 18, 20231 event
- High Wind in American Samoa, September 18, 2023$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123989.